Alert archive / South Carolina / Flash Flood Warnings in 2022
Flash Flood Warning 1, NWS Columbia, SC
NWS Columbia, SC issued this flash flood warning at Apr 5, 2022, 2:39 PM EDT for Lexington County, Richland County, South Carolina. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2022, 2:39 PM EDT (18:39 UTC)
- Expired
- Apr 5, 2022, 3:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lexington County, SC, Richland County, SC
The radar
The Columbia radar (KCAE), 9 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 2:47 PM EDT | FLASH FLOOD | 1 S Columbia, SC | USGS WEBCAM AND STREAM GAGE. ROADWAY FLOODED AT ROCKY BRANCH CREEK AT WHALEY STREET. ROADWAY IMPASSABLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.7 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
835
WGUS52 KCAE 051839
FFWCAE
SCC063-079-051930-
/O.NEW.KCAE.FF.W.0001.220405T1839Z-220405T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Columbia SC
239 PM EDT Tue Apr 5 2022
The National Weather Service in Columbia has issued a
* Flash Flood Warning for...
Northeastern Lexington County in central South Carolina...
Central Richland County in central South Carolina...
* Until 330 PM EDT.
* At 239 PM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
0.5 and 1 inch of rain has fallen. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Columbia, West Columbia, Cayce, Forest Acres, SC State Fair
Grounds, Five Points, West Columbia Riverwalk, Olympia, Rosewood,
Guignard Park and Cayce Riverwalk.
Additional rainfall amounts of up to one half inch will occur during
the next 30 minutes to 1 hour.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Most flooding deaths occur in vehicles. Never drive through a
flooded roadway or around barricades. Turn around, don't drown.
Flash flooding will occur in the Five Points area extending
downstream along Rocky Branch Creek. This includes Maxcy Gregg Park,
areas of the USC campus along the creek, the intersection at Pickens
and Blossom, the intersection at Whaley and Main and areas of the
Olympia neighborhood along the creek.
Be aware of your surroundings and do not drive on flooded roads.
Report any flooding directly to the Columbia National Weather
Service at 803 234 4115 when it is safe to do so. You can also send
reports by Facebook or Twitter to NWSColumbia or by e-mail at
NWS.Columbia@noaa.gov.
&&
LAT...LON 3402 8103 3401 8098 3398 8098 3396 8100
3395 8103 3395 8105 3398 8107 3399 8107
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
LVWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Apr 5, 2:20 PM EDT, 19 minutes earlier.
Area forecast discussion, Apr 5, 2:20 PM EDT, 19 minutes before
Area Forecast Discussion National Weather Service Columbia SC 220 PM EDT Tue Apr 5 2022 .SYNOPSIS... Chance for severe weather across the region today as a line of showers and strong thunderstorms move through. An additional system will move through on Wednesday, with strong storms also possible with that passage. Drier air will finally return by the weekend. && .NEAR TERM /THROUGH TONIGHT/... Warm front moving into the area early this afternoon with convection firing up in the CSRA with surface destabilization expected to continue into this afternoon. While widespread lightning has been observed with the thunderstorms, SPC mesoanalysis indicates the best shear remains south and west of the forecast area which has limited the severe threat to this point. However, with much of the southern area expected to be in the warm sector into this afternoon, CAMs indicate discrete cells will continue to be possible this afternoon as the best shear shifts over the area. With surface winds out of the southeast and strong SRH observed from the VAD wind profiler off the KJGX, increasing concern for rotating storms this afternoon into this evening. With any discrete cells, the main concern will be potential supercells and tornado development. As a shortwave moves into the area later this afternoon, expect convective mode to shift to a QLCS pushing east through the area by late afternoon into the evening. With most CAMs indicating further destabilization ahead of the line and 850mb winds increasing to near 60 knots, widespread damaging wind gusts will be possible with again the highest chance generally south of I-20. While there is no severe/tornado watch as of 1245PM EDT, expect one later this afternoon. As for as QPF is concerned, with PWATs anomalously high, any thunderstorms will produce heavy rain, although they are moving fairly quickly through the area. The biggest concern will be thunderstorms training over the same area, which could cause localized flash flooding concerns. Generally expect 1-2 inches across the area. The linear convection should quickly exit the area tonight with models speeding up the timing. Some drier air will move into the area tonight. Expect widespread cloud coverage and southwesterly winds to keep temperatures mild, mainly in the low 60s. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... A lingering boundary will likely be just south of the area Wednesday as some drier air moves into the area early. Southwesterly surface flow will allow for favorable surface destabilization, along with cooling aloft. As a shortwave moves through the southern forecast area and this surface boundary lifts northward as a warm front, expect widespread convection to develop in the southern forecast area, more scattered across the northern area. A bit of a concern, especially towards the CSRA and around Augusta with mid-level lapse rates approaching 8deg/km and 35 knots at 850mb which will at least support organized storms. While the shear will not be as impressive as Tuesday and forecast soundings indicate speed shear, storms may produce large hail and damaging wind gusts. There is a bit of uncertainty as to exactly where this surface boundary sets up but if convection develops earlier farther south it could limit the destabilization and moisture transport into the area. Expect temperatures to warm into the upper 70s to low 80s. Overnight, the cold front will approach from the west with warm advection continuing overnight. Temperatures will remain in the low to mid 60s. By Thursday, the cold front will be pushing into the area. There is a chance of destabilization in the far eastern forecast area late morning into early afternoon which may lead to thunderstorm development but dry air will quickly push in. Showers will taper off from west to east with breezy winds behind the front out of the west. Cold advection will strengthen overnight Thursday with temperatures dropping into the mid to upper 40s. && .LONG TERM /FRIDAY THROUGH TUESDAY/... An unseasonably deep and cut off upper level low pressure system will be over the Great Lakes on Friday and then slowly open up and lift into New England this weekend. A very tight H5 gradient results in windy weather on Friday and breezy conditions on Saturday. Much below H5 heights and thicknesses will bring much below normal temperatures Friday through Sunday. Will need to monitor the frost potential, especially as the gradient weakens Sunday morning which would allow for better radiational cooling. High pressure aloft builds into the region Monday through Tuesday which allows for continued dry weather and temperatures warming to above normal levels for mid April. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Deteriorating conditions through early evening. An approaching low pressure system will bring in scattered thunderstorms to the TAF sites along a warm front in the coming hours. Ceilings will decrease as the warm front lifts north with MVFR likely along with IFR/LIFR conditions within thunderstorms. Increasing moisture will allow for some heavy thunderstorms, and a strong low level jet will bring strong frequent gusts in excess of 25 kt. Occasional gusts of near 40 kt are possible at Augusta terminals this afternoon and thunderstorm coverage will become widespread. The line will shift out by 00z and ceilings will lift to VFR for a time. Winds will become more southwesterly as the system pushes out late tonight, but the strong low level jet may warrant a LLWS group later as surface winds begin to decrease. EXTENDED AVIATION OUTLOOK...Restrictions possible in widespread showers and thunderstorms again Wednesday night into Thursday as a series of disturbances/frontal boundaries cross the region. Of concern is the elevated potential for severe thunderstorms Wednesday evening ahead of a cold front. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Apr 5, 3:07 AM EDT, 11 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 307 AM EDT Tue Apr 5 2022 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-060715- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 307 AM EDT Tue Apr 5 2022 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Showers and thunderstorms will move into the area from the west by early this afternoon, lasting into the evening. Some storms may become severe, with damaging winds, isolated tornadoes, and heavy rainfall will all be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. An approaching cold front will bring another round of showers and thunderstorms again Wednesday and Wednesday night. Strong damaging winds, isolated tornadoes, and heavy rainfall will all be possible ahead of this cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening. Additional spotter activation may be needed on Wednesday.
In the hours before
Special weather statement, Apr 5, 12:21 PM EDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Columbia SC
1221 PM EDT Tue Apr 5 2022
SCZ025-026-030-051645-
Aiken SC-Saluda SC-Edgefield SC-
1221 PM EDT Tue Apr 5 2022
...A strong thunderstorm will impact portions of central Edgefield,
northwestern Aiken and south central Saluda Counties through 1245 PM
EDT...
At 1220 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Belvedere, moving northeast at 55 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
North Augusta, Edgefield, Saluda, Johnston, Ridge Spring, Saluda
County Airport, Edgefield County Airport, Monetta, Trenton, Ward,
Strom Thurmond High School, Harmony, Murphys Estates, Mt Vintage,
Vaucluse, Edgefield Federal Correction Institution and Murphy
Village.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 6 and 21.
Interstate 520 in South Carolina near mile marker 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3352 8188 3363 8202 3400 8177 3380 8149
TIME...MOT...LOC 1620Z 224DEG 47KT 3365 8191
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
LCVLocal storm report, Apr 5, 1:35 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
135 PM EDT TUE APR 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM HAIL 7 NNW AIKEN STATE PARK 33.64N 81.56W
04/05/2022 E0.25 INCH AIKEN SC TRAINED SPOTTER
SKYWARN SPOTTER REPORTED HEAVY RAIN, PONDING
ON ROADWAYS AND PEA-SIZE HAIL.
&&
DAThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 12:21 PM EDT | Special Weather Statement | CAE | Edgefield | 24 min |
| Apr 5, 2:45 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 30 min |
| Apr 5, 2:55 PM EDT | Tornado Warning | CAE | Aiken | 20 min |
| Apr 5, 3:09 PM EDT | Tornado Warning | CAE | Newberry | 36 min |
| Apr 5, 3:12 PM EDT | Tornado Warning | CAE | Aiken, Barnwell, Orangeburg | 33 min |
| Apr 5, 4:00 PM EDT | Tornado Warning | CAE | Bamberg, Orangeburg | 60 min |
| Apr 5, 4:12 PM EDT | Areal Flood Advisory | CAE | Calhoun, Kershaw, Lexington, Richland, Sumter | 2 hr |
| Apr 5, 4:15 PM EDT | Areal Flood Advisory | CAE | Aiken, Edgefield, Fairfield, Lexington, McCormick, Newberry and 2 more | 2 hr |
| Apr 5, 4:47 PM EDT | Special Weather Statement | CAE | Edgefield | 43 min |
| Apr 5, 4:50 PM EDT | Tornado Warning | CAE | Bamberg, Clarendon, Orangeburg | 55 min |
| Apr 5, 4:53 PM EDT | Tornado Warning | CAE | Bamberg | 22 min |
| Apr 5, 5:02 PM EDT | Tornado Warning | CAE | Calhoun, Clarendon, Richland, Sumter | 28 min |
| Apr 5, 5:10 PM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 50 min |
| Apr 5, 5:10 PM EDT | Tornado Warning | CAE | Bamberg, Orangeburg | 50 min |
| Apr 5, 5:15 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick, Saluda | 45 min |
| Apr 5, 5:23 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington, Saluda | 52 min |
| Apr 5, 5:33 PM EDT | Tornado Warning | CAE | Aiken, Lexington, Richland | 42 min |
| Apr 5, 5:43 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Orangeburg | 47 min |
| Apr 5, 5:50 PM EDT | Tornado Warning | CAE | Bamberg, Barnwell, Orangeburg | 40 min |
| Apr 5, 5:56 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 49 min |
| Apr 5, 5:56 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 34 min |
| Apr 5, 5:57 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Sumter | 48 min |
| Apr 5, 6:09 PM EDT | Areal Flood Advisory | CAE | Aiken, Calhoun, Clarendon, Fairfield, Kershaw, Lee and 5 more | 111 min |
| Apr 5, 6:09 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Calhoun, Lexington, Orangeburg, Richland | 51 min |
| Apr 5, 6:17 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Orangeburg | 28 min |
| Apr 5, 6:25 PM EDT | Tornado Warning | CAE | Clarendon, Orangeburg | 24 min |
| Apr 5, 6:26 PM EDT | Tornado Warning | CAE | Bamberg, Orangeburg | 34 min |
| Apr 5, 6:28 PM EDT | Flash Flood Warning | CAE | Lexington, Richland | 61 min |
| Apr 5, 6:30 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 30 min |
| Apr 5, 6:58 PM EDT | Tornado Warning | CAE | Calhoun, Clarendon, Orangeburg | 37 min |
| Apr 5, 7:22 PM EDT | Tornado Warning | CAE | Clarendon, Orangeburg | 23 min |
| Apr 5, 7:25 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Lee, Sumter | 50 min |
| Apr 5, 7:39 PM EDT | Tornado Warning | CAE | Clarendon, Lee, Sumter | 36 min |
Nearby
Flash Flood Warnings in South Carolina, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.